EMAIL THIS PAGE TO A FRIEND

Clinical therapeutics

Anaphylactoid reaction considered ciprofloxacin related: a case report and literature review.


PMID 20399988

Abstract

Although ciprofloxacin is a generally well-tolerated fluoroquinolone antibiotic, serious and life-threatening adverse events such as anaphylaxis and pulmonary edema have been described with its use. However, there is a lack of data in the scientific literature regarding these events. This report describes a case of an anaphylactoid reaction, considered probably ciprofloxacin related, that manifested as angioedema and later as pulmonary edema. This report also summarizes the available scientific evidence regarding the epidemiology, pathogenesis, and outcome of ciprofloxacin-associated anaphylactoid reactions. Previously reported cases were identified using a search of MEDLINE and EMBASE (years: 1960-June 2009; English-language articles; search terms: ciprofloxacin, anaphylactoid reaction, anaphylaxis, angioedema, and pulmonary edema). The references cited in these articles were examined to identify additional reports. CASE SUMMARY/RESULTS: A 25-year-old healthy white woman with a weight of 65 kg and normal renal function presented with pyelonephritis. She was administered ciprofloxacin 500 mg BID PO and ibuprofen 400 mg q6h PO as needed for pain control. The following day, angioedema and pulmonary edema developed and were thought to be probably associated with ciprofloxacin use (Naranjo adverse drug reaction probability scale score, 6). Ciprofloxacin treatment was discontinued and supportive care with ceftriaxone 1 g/d IV was provided, and the patient recovered after 1 week of hospitalization. The adverse drug reactions associated with the intake of fluoroquinolones most commonly affect the gastrointestinal system, central nervous system, and skin. The literature search identified 64 cases of anaphylactoid reaction considered probably ciprofloxacin related. Forty-two of these cases were described in large studies, with no detailed data reported. Detailed information on the dose of ciprofloxacin, the time period between ciprofloxacin administration and anaphylactoid reaction, clinical manifestations, and outcomes of these reactions was available in 22 cases described in case reports. Twelve of these cases were described in HIV- patients; 10 cases were described in HIV+ patients. All of the patients recovered, with the exception of 2 patients with HIV infection, who died (unknown cause of death in 1 case and toxoplasma encephalitis in the other case). Fourteen patients (including all of the patients with HIV infection) required hospitalization in the intensive care unit. According to the manufacturer of ciprofloxacin, pulmonary edema has been described as an adverse event associated with ciprofloxacin in <1% of treated patients. However, a search of the MEDLINE and EMBASE databases did not identify any documented reports of ciprofloxacin-associated pulmonary edema. The patient described in this case report experienced an anaphylactoid reaction likely associated with ciprofloxacin use. Although anaphylactoid/ anaphylactic reactions are uncommon (<5% of cases) adverse events associated with ciprofloxacin and other fluoroquinolones, clinicians should be aware of this potentially life-threatening event, which might also lead to pulmonary edema even in the setting of normal renal function.